MAUDE Adverse Event Report: STRYKER GMBH PLATE ADAPTER DIST. LAT. FEMUR RIGHT; PLATE, FIXATION, BONE

STRYKER GMBH PLATE ADAPTER DIST. LAT. FEMUR RIGHT; PLATE, FIXATION, BONE
Catalog Number 703522
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Perforation (2001)
Date of Event 09/10/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
As reported by rep: "case type: right distal femoral periprosthetic fracture.Prh-telford had item: 703522 (plate adapter / dist lat right) break." further information from rep on 09/27/2024: "when attaching adaptor to plate, one of the ¿teeth¿ had sheared off rendering the device unstable and therefore unusable.Attempted minimally invasive technique in compromised patient; however, once the adaptor broke, the surgeon had to make a large incision to attach the plate to the bone.Debris reported.Instrument broke away from the patient.Large wound in compromised patient.
 
Event or Problem Description
As reported by rep: "case type: right distal femoral periprosthetic fracture.Prh-telford had item: 703522 (plate adapter / dist lat right) break.".Further information from rep on 09/27/2024: "when attaching adaptor to plate, one of the ¿teeth¿ had sheared off rendering the device unstable and therefore unusable.Attempted minimally invasive technique in compromised patient; however, once the adaptor broke, the surgeon had to make a large incision to attach the plate to the bone.Debris reported.Instrument broke away from the patient.Large wound in compromised patient.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since one of the teeth has broken off as described in the event description.The device inspection revealed the following: the plate adapter was returned for investigation.One of the three alignment teeth at the plate interface is broken off as complained, the fragment was not returned for investigation.The visual inspection of the plate interface has shown that the smaller tooth on the thinner side of the housing is broken off.The larger teeth are slightly worn but otherwise intact.The microscopic inspection of the fracture face did show the typical view of a brittle overload fracture.The fracture face is homogeneous which indicates material conformity.In general, is the device in a used condition, the laser markings are faded and there are wear marks all over the device visible.Furthermore, a hardness test according to rockwell on the returned item indicates the material being in accordance with the values in the material specification.A review of the device history for the reported lot did not indicate any abnormalities.The device in question was manufactured in the year 2014 and we are not aware of any other complaint for this lot number.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to a user related issue as no product related issue could be detected.The event was most likely caused by applying too much lateral force onto the plate interface without having the plate adapter fully tightened.By this the force was only distributed on the most fragile tooth at the thinner side of the housing, which did lead to a mechanical overload.If more information is provided, the case will be reassessed.

Brand Name
PLATE ADAPTER DIST. LAT. FEMUR RIGHT
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key20536863
Report Number0008031020-2024-00607
Device Sequence Number6682210
Product Code HRS
UDI-Device Identifier04546540693600
UDI-Public04546540693600
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K200398
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/17/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number703522
Device Lot NumberK09EF8A
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/27/2024
Supplement Date Received by Manufacturer12/19/2024
Initial Report FDA Received Date10/25/2024
Supplement Report FDA Received Date01/17/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/31/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown